Missouri, 2005Tornado in Missouri, January 12, 2005
January 12, 2005 · NWS SGF · 1 event in 1 county or zone
1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Jan 12, 8:55 PM CST, 55 minutes earlier.
Area forecast discussion, Jan 12, 8:55 PM CST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
855 PM CST WED JAN 12 2005
.DISCUSSION...
BROKEN SQUALL LINE WITH EMBEDDED BOW SEGMENTS CONTINUES TO MOVE
ACROSS SOUTH CENTRAL MO. 00Z KSGF SOUNDING LAUNCHED MINUTES BEFORE
THIS LINE SHOWS THAT INSTABILITY REMAINS QUITE WEAK DESPITE
SPRING-LIKE AIRMASS PRESENT IN THE WARM SECTOR. STRONG LOW LEVEL AND
DEEP LAYER VERTICAL SHEAR HELPING TO SUSTAIN ACTIVITY WITH EMBEDDED
BOW SEGMENTS LIKELY STILL CAPABLE OF SEVERE WIND DAMAGE. CURRENTLY
MONITORING SMALL LEWP SEGMENT WHICH PRODUCED A 49 KNOT GUST AT
FLIPPIN ARKANSAS AND WILL AFFECT PORTIONS OF OZARK...HOWELL AND
OREGON COUNTIES OVER THE NEXT HOUR OR TWO. ADDITIONAL WARNINGS MAY
BE REQUIRED. HAVE TRIMMED BACK WW#3 ELSEWHERE AND EXPECT IT WILL BE
ALLOWED TO EXPIRE ON TIME AT 11 PM.
00Z KSGF SOUNDING ALSO INDICATED ABNORMALLY HIGH PRECIPITABLE WATER
CONTENT WITH 1.33 SOME 300 PERCENT ABOVE NORMAL REFLECTIVITY CROSS
SECTIONS CONTINUE TO SHOW HIGHEST REFLECTIVITIES MAINTAINED BELOW AN
UNUSUALLY HIGH FREEZING LEVEL...HELPING TO ADD TO VERY EFFICIENT
RAINFALL RATES. EXPECT THAT FLOODING THREAT WILL CONTINUE TO WORSEN
OVERNIGHT AS PRECIPITATION CONTINUES TO DEVELOP AND SPREAD NORTHWARD
AHEAD OF UPPER LEVEL SYSTEM IN AN AREA OF VERY STRONG MID LEVEL
FRONTOGENESIS. KSGF JUST PUSHED 6 OF RAINFALL FOR THE MONTH
LASTLY...STRONG LOW LEVEL COLD ADVECTION IN THE WAKE OF SURFACE COLD
FRONT HAS SENT TEMPERATURES BELOW FREEZING ACROSS FAR NWRN PORTIONS
OF THE CWA. MEANWHILE...TEMPERATURES ALOFT REMAIN WELL ABOVE
FREEZING WITH 850MB LOW CENTER STILL CENTERED OVER OKLAHOMA.
ALTHOUGH BEST FORCING APPEARS TO BE SOUTH AND EAST GIVEN SHARP DRY
SLOT NOTED IN SATELLITE IMAGERY...LIGHT FREEZING RAIN IS
EXPECTED...ESPECIALLY WITH APPROACH OF UPPER LEVEL LOW. THEREFORE
HAVE ISSUES A FREEZING RAIN ADVISORY FOR BOURBON COUNTY KS...AND
WILL EXPAND SOUTHEASTWARD OVERNIGHT IF TEMPERATURES CONTINUE TO FALL
BELOW FREEZING AND ADDITIONAL LIGHT RAIN DEVELOPS.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
.MO...FLOOD WATCH UNTIL THURSDAY 3 AM ALL COUNTIES.
.KS...FLOOD WATCH UNTIL THURSDAY 3 AM BOURBON...CHEROKEE AND
CRAWFORD COUNTIES.
FREEZING RAIN ADVISORY BOURBON COUNTY UNTIL 8 AM.
BOOKBINDER
Hazardous weather outlook, Jan 12, 8:05 PM CST, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
805 PM CST WED JAN 12 2005
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-131200-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
805 PM CST WED JAN 12 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.
.DAY ONE...OVERNIGHT.
WEATHER HAZARDS EXPECTED:
WIDESPREAD THUNDERSTORMS CAPABLE OF PRODUCING...
HAIL TO THE SIZE OF PENNIES.
DAMAGING WIND GUSTS TO 60 MPH.
TORRENTIAL RAINFALL WITH WIDESPREAD FLASH FLOODING.
FREEZING RAIN.
AREAS AFFECTED AND TIMING:
STRONG TO LOCALLY SEVERE THUNDERSTORMS WILL CONTINUE TO MOVE
EAST INTO SOUTH CENTRAL MISSOURI BETWEEN 8 AND 11 PM BEFORE
EXITING THE AREA.
MODERATE TO HEAVY RAIN AND EMBEDDED THUNDERSTORMS WILL ALSO
CONTINUE THROUGH MUCH OF THE OVERNIGHT HOURS ACROSS THE REMAINDER
OF THE REGION...WITH MODERATE TO WIDESPREAD FLOODING EXPECTED.
FREEZING RAIN WILL BE POSSIBLE ACROSS EXTREME SOUTHEAST KANSAS AND
FAR WESTERN MISSOURI...ESPECIALLY AFTER MIDNIGHT.
DISCUSSION:
STRONG TO LOCALLY SEVERE THUNDERSTORMS WILL CONTINUE ACROSS SOUTH
CENTRAL MISSOURI FOR THE NEXT SEVERAL HOURS. DESPITE WEAK
INSTABILITY...STRONG VERTICAL WIND SHEAR WILL SUPPORT LOCALLY
DAMAGING WINDS AND A FEW HAIL STONES UP TO THE SIZE OF PENNIES.
ELSEWHERE...MODERATE TO HEAVY RAINFALL WITH EMBEDDED THUNDERSTORMS
WILL ACROSS THE ENTIRE REGION THROUGH THE EARLY MORNING HOURS.
FLASH FLOODING WILL BECOME AN INCREASING THREAT AS STORMS MOVE
REPEATEDLY ACROSS THE SAME AREAS. A QUICK ONE TO TWO INCHES OF
RAINFALL WILL OCCUR IN SOME AREAS WITH LOCALLY HEAVIER AMOUNTS
POSSIBLE. WITH AN ALREADY SATURATED GROUND...ANY HEAVY RAIN
WILL QUICKLY TURN INTO EXCESS RUNOFF AND RESULT IN FLASH FLOODING.
LASTLY...TEMPERATURES HAVE FALLEN SHARPLY OVER EXTREME SOUTHEAST
KANSAS IN THE WAKE OF A STRONG COLD FRONT. AS READINGS FALL
BELOW FREEZING ACROSS WEST CENTRAL MISSOURI AND EXTREME SOUTHEAST
KANSAS OVERNIGHT...RAIN WILL GRADUALLY CHANGE OVER TO FREEZING
RAIN. LIGHT TO MODERATE ICING COULD DEVELOP OVER THE AFFECTED
AREAS. MORE INFORMATION CAN BE FOUND IN THE FREEZING RAIN ADVISORY
PRODUCT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
FREEZING RAIN MAY CONTINUE OVER WESTERN MISSOURI AND EXTREME
SOUTHEAST KANSAS INTO THE MORNING HOURS.
OTHERWISE...COLD WEATHER WITH WIND CHILL VALUES OF AROUND ZERO
WILL OCCUR OVER THE UPCOMING WEEKEND AS ARCTIC AIR SURGES SOUTH
OVER THE MID SECTION OF THE COUNTRY. A WEAK DISTURBANCE MAY
PRODUCE SOME LIGHT SNOW ON SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS AND EMERGENCY MANAGEMENT ARE ALSO ENCOURAGED TO RELAY
REPORTS OF FLOODING.
BOOKBINDER
In the hours before
Local storm report, Jan 12, 7:24 PM CST, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
724 PM CST WED JAN 12 2005
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0355 PM HAIL 3 N MORRISVILLE 37.52N 93.43W
01/12/2005 0.88 INCH POLK MO PUBLIC
PENNY TO NICKEL SIZE HAIL COVERING THE GROUND. ALSO
SHINGLE DAMAGE TO PROPERTY.
0615 PM FLASH FLOOD CASSVILLE 36.68N 93.87W
01/12/2005 BARRY MO LAW ENFORCEMENT
STREET FLOODING AND ROADS CLOSED WITHIN THE CITY LIMITS
0656 PM FLASH FLOOD LOUISBURG 37.75N 93.15W
01/12/2005 DALLAS MO LAW ENFORCEMENT
WATER OVER STATE HIGHWAY 64 WEST OF THE U.S. HIGHWAY 65
JUNCTION
SAWSpecial weather statement, Jan 12, 7:39 PM CST, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
739 PM CST WED JAN 12 2005
KSZ073-097-101-MOZ055>058-066>071-077>081-088>091-093-094-101>103-
130239-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CRAWFORD-DADE-
DALLAS-GREENE-HICKORY-JASPER-LACLEDE-LAWRENCE-MARIES-MCDONALD-MILLER-
MORGAN-NEWTON-PHELPS-POLK-PULASKI-ST. CLAIR-STONE-VERNON-WEBSTER-
INCLUDING THE CITIES OF...BOLIVAR...CAMDENTON...FORT LEONARD WOOD...
FORT SCOTT...JOPLIN...LEBANON...MONETT...MOUNT VERNON...NEOSHO...
NEVADA...OSAGE BEACH...PITTSBURG...ROLLA...SPRINGFIELD AND STOCKTON.
739 PM CST WED JAN 12 2005
SEVERE THUNDERSTORM WATCH NUMBER 3 IS CANCELLED FOR THE FOLLOWING
COUNTIES...
IN MISSOURI:
BARRY...BARTON...BENTON...CAMDEN...CEDAR...DADE...DALLAS...GREENE...
HICKORY...JASPER...LACLEDE...LAWRENCE...MARIES...MCDONALD...MILLER...
MORGAN...NEWTON...PHELPS...POLK...PULASKI...ST. CLAIR...STONE...
VERNON AND WEBSTER.
IN KANSAS:
BOURBON...CHEROKEE AND CRAWFORD.
MOZ082-083-092-095>098-104>106-130400-
CHRISTIAN-DENT-DOUGLAS-HOWELL-OREGON-OZARK-SHANNON-TANEY-TEXAS-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BRANSON...HOUSTON...
OZARK AND WEST PLAINS.
739 PM CST WED JAN 12 2005
SEVERE THUNDERSTORM WATCH NUMBER 3 REMAINS IN EFFECT UNTIL 1000 PM
CST WEDNESDAY EVENING...FOR THE FOLLOWING COUNTIES...
IN MISSOURI:
CHRISTIAN...DENT...DOUGLAS...HOWELL...OREGON...OZARK...SHANNON...
TANEY...TEXAS AND WRIGHT.
SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE AVA...
BRANSON...HOUSTON...OZARK AND WEST PLAINS.
BOOKBINDER
Local storm report, Jan 12, 7:58 PM CST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
758 PM CST WED JAN 12 2005
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0736 PM FLASH FLOOD 1 S NEWTONIA 36.87N 94.18W
01/12/2005 NEWTON MO LAW ENFORCEMENT
WATER OVER HIGHWAY 86 BETWEEN NEWTONIA AND STARK CITY
SAWLocal storm report, Jan 12, 8:35 PM CST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
835 PM CST WED JAN 12 2005
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0820 PM FLASH FLOOD SPRINGFIELD 37.20N 93.30W
01/12/2005 GREENE MO NWS EMPLOYEE
WARD BRANCH CREEK IS OUT OF ITS BANKS AND FLOWING OVER
EAST BUENA VISTA ROAD (SOUTH OF THE JAMES RIVER
EXPRESSWAY AND WEST OF HIGHWAY 160)
0825 PM FLASH FLOOD 2 W FAIR GROVE 37.38N 93.19W
01/12/2005 GREENE MO AMATEUR RADIO
HIGHWAY CC CLOSED WEST OF FAIR GROVE NEAR HIGHWAY H DUE
TO FLOODING
SAWLocal storm report, Jan 12, 8:52 PM CST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
852 PM CST WED JAN 12 2005
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0833 PM FLASH FLOOD 2 E FAIR GROVE 37.38N 93.11W
01/12/2005 GREENE MO BROADCAST MEDIA
2 WATER RESCUES IN PROGRESS: AT THE INTERSECTION OF FARM
ROAD 235 AND HWY E...ALONG WITH THE INTERSECTION OF FARM
ROADS 231 AND 2
SAWLocal storm report, Jan 12, 9:43 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
943 PM CST WED JAN 12 2005
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0915 PM FLASH FLOOD 2 NW BUFFALO 37.67N 93.13W
01/12/2005 DALLAS MO LAW ENFORCEMENT
1 FOOT OF WATER OVER HIGHWAY C WEST OF HIGHWAY 65
0915 PM FLASH FLOOD EARNESTVILLE 37.57N 92.90W
01/12/2005 DALLAS MO LAW ENFORCEMENT
WATER FLOWING OVER A BRIDGE ON HIGHWAY B 2 MILES NORTH
OF THE INTERSECTION OF HIGHWAYS B AND M
SAWTornado, Shannon
- When
- January 12, 9:50 PM CST to 9:52 PM CST
- Where
- Shannon County, 19 mi W of Winona
- Rating
- F0
- Path length
- 2 mi
- Path width
- 220 yd
- Property damage
- $100,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 37.017, -91.683
This tornado is a continuation of the Howell County tornado. The tornado crossed the Howell and Shannon County line northeast of Mountain View and remained on the ground for two miles into Shannon County. One structure and several trees were damaged in it's path.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Arkansas, January 12, 20052 deaths · 13 injured · $3.0 million · F3 · 1 event
- Tornado in Louisiana, January 12, 200512 injured · $4.0 million · F2 · 1 event
- Avalanche in Washington, January 12, 20051 death · 1 injured · 1 event
- Flash Flood and Flood in Missouri, January 12 to 13, 20051 death · 2 events
- Dense Fog in Indiana, January 12, 2005$420,000 · 20 events
- Flash Flooding and Damaging Winds in Illinois, January 12 to 13, 2005$379,000 · 60 kt wind · 21 events
- Tornado in Missouri, January 12, 2005$300,000 · F1 · 1 event
- Flash Flooding and Damaging Winds in Arkansas, January 12, 20051 injured · $250,000 · 70 kt wind · 7 events
- Dense Fog in Ohio, January 12, 2005$150,000 · 7 events
- Winter Weather in Vermont, January 12, 2005$50,000 · 10 events
- Flash Flooding and Hail in Oklahoma, January 12, 2005$50,000 · 1.75 in hail · 8 events
- Winter Weather in New York, January 12, 2005$50,000 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5435570.